Rabbits/i am not sure what disease my bunny have!!!I NEED A URGENT HELP,ITS BEEN ALMOST 2 WEEKS NOW AND HE IS NOT GETTING BETTER.
QUESTION: How long has it been since his last dose of amoxycillin (Clavamox)? It can take a week or even more for the harmful effects to manifest.
Some rabbits survive being given amoxycillin, but it is an extremely dangerous drug for rabbits, as it promotes the overgrowth of deadly Clostridium bacteria in the intestine.
Please start NOW to try to get some cholestyramine resin (Questran) and start giving it to him now, 1/8 tsp. dissolved in about 10mL of water twice a day. This will adsorb the Clostridial toxins and prevent damage to the intestine and liver.
If you can get cecotropes from a healthy rabbit, please do that and give them to him orally to help boost his intestinal flora.
Please share this with your vet:
I hope he will be okay, but watch for *any* sign of gas or runny stool, which is a sign that he may be starting to show signs of adverse side effects of oral amoxycillin.
hi dana madam,
I have given him 1.5 ml of amoxycillin till now in three dosages(twice a day) i stopped given him from last night when i read about its effect on rabbits.his last dose of amoxycillin is given on yesterday afternoon.its been more then 24 hours,
till now he is not showing any sign of runny stool.but i heard some gas noise last night while applying powder on his scrotum.
i shared your message with my vet and he said dont worry,but now start giving him enrofloxacin.
i will go to a medical store and will try to get Questran powder,if i get it i will start giving him from tonight.
its hard to find cecotropes here madam,i dont have any friend which have a bunny.he is eating his cecotropes thou.
can i give him anthelmintic drug bandy start (ivermectin and Praziquantel -
) with enrofloxacin,meloxiam and Questran????
i pray he resist that medicine.I am so worried now.
thank you for your message.he is eating his cecotropes thou.
thanks a lot madam,
ANSWER: Dear Devendra
I don't like that he has gas. Yes, get that Questran as soon as you can.
Metronidazole will kill Clostridium, though I don't like throwing MORE antibiotics into an already insulted GI tract with a disrupted flora.
If you give Questran, be sure to give all other medications an hour beforehand, or they will be sucked up by the Questran and rendered useless. Those all can be used together, though.
Three doses (especially if he used a high dose) can be more than enough to cause a fatal disruption of the GI flora. It's good for you to take preventive measures and get that Questran before any bacterial toxins can cause damage to the liver and GI tract.
His own cecotropes won't do him any good, since they will have the disrupted flora (and possibly amoxycillin residue; if you can keep him from ingesting runny stool, it might help balance things more quickly; any antibiotic residue should be out of his GI tract no more than 24 hours after the last dose). If you can get cecotropes from your friend's rabbit, great. If not, even very fresh fecal pellets could help. Crush them into a dilute fruit juice solution (DILUTE! Sugar is not good for an ailing GI tract in rabbits; you can also use plain, clean water.) and give the stuff with a dropper. If you can get a probiotic or even Lactobacillus (not a normal GI resident, but it seems to help "crowd out" or otherwise inhibit the full toxicity of Clostridium), you can also give that mixed with water.
I will send many healing thoughts to Spencer.
---------- FOLLOW-UP ----------
QUESTION: Thank you Dana madam for your quick response and warning message,i start giving him cholestyramine resin(choltran - https://www.1mg.com/drugs/choltran-sachets-5mg-164187 ) since last night.i gave him like 3 dosages of it till now.his stool dont look runny yet thou.he is eating like before and getting more active day by day.but on a precaution i am monitoring his poop and activity in every 30 min.
finding other rabbit cecotropes is pretty hard here,i will try the alternative fecal method.
thanks a lot madam for your help and guidance.it meant a lot.
should i stop giving him antibiotic (Enrofloxacin- i m giving him 25 mg once a day orally )???
Thanks a lot again madam.
hope he get better soon and he resist clostridium,i will give him cholestyramine resin twice daily till he get better.
devendra and spencer.
The enrofloxacin will not hurt, and it may help his original condition. Just be sure not to give it after you give the Questran.
I'm glad he's acting fine and producing normal poops. Also simethicone will be helpful to keep him comfortable. Don't give Questran more than 2x a day, as it can constipate him and interfere with electrolyte and nutrient absorption. It won't hurt for the short term, but I would keep him on it for five days and see where you are by then.
Spencer is lucky to have such an attentive "mom". :)